Reply to Letter to the Editor "Combined Antidepressant Treatment: A Risk Factor for Switching in Bipolar Patients"

View This PDF

NB: This article is only available as a PDF.

Letter to the Editor

Sir: Many factors may contribute to mood switches in bipolar patients, including pharmacologic manipulations such as those reported both in the article by my colleagues and me and in the comment by Gabbay et al., which describe drug-related triggering of manic or hypomanic episodes. I agree with Dr. Gabbay and colleagues on the risk of mood switch induced by the use of combined antidepressant treatment in bipolar patients, and their case report highlights this risk, which, as they noted, was not assessed in our study. Their report raises the issue of the need to first try another type of antidepressant before prescribing a combination of antidepressants in bipolar patients during persisting depression.

J Clin Psychiatry 2002;63(4):367-368